West Virginia, 2022

Damaging Wind in West Virginia, May 22, 2022

May 22, 2022 · NWS RNK · 1 event in 1 county or zone

A strong cold front approaching from the Ohio River Valley combined a warm and moist airmass produced clusters of thunderstorms across the region. One of these storms produced localized wind damage in Greenbrier County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A strong cold front approaching from the Ohio River Valley combined a warm and moist airmass produced clusters of thunderstorms across the region. One of these storms produced localized wind damage in Greenbrier County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 22, 9:58 AM EST, 3 hours 50 minutes earlier.

Area forecast discussion, May 22, 9:58 AM EST, 3 hours 50 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
1058 AM EDT Sun May 22 2022

.SYNOPSIS...
Front will push east into the area by tonight, moving south of
us Monday morning. This will bring an end to warmer than normal
temperatures. Another storm system will push our way toward
midweek.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1045 AM EDT Sunday...

Another Summerlike Afternoon With Scattered Storms...

Surface front extends from northern Ohio into the Mid-
Mississippi Valley. There were several swirls of mesoscale
induced vorticity within the flow just ahead of the front, one
of which was moving ENE along the KY/OH border, and another over
western TN. These vort swirls will likely provide the best focus
for organized thunderstorm activity this afternoon as they move
east. Another area to be watch for thunderstorm development will
be the Blue Ridge where deep moist convergence will promote
development of thunderstorms along the Blue Ridge Parkway...the
mean wind resulting in an east to northeast propagation of this
activity during the afternoon. Mean wind from the morning
sounding was 245 at 16kts.

Overall looking at another afternoon of healthy storms...
SBCAPES of 2500-3000 J/KG. The thunderstorms which develop along
the Blue Ridge should morph into loosely organized multicellular
clusters, the outflow of which would be a concern for damaging
wind gusts.  Also, with precip water still running 1 to 2
standard deviations above normal, thunderstorms will put down
some heavy downpours. Storms will be moving about 10-20 mph, so
overall will have to watch any cell mergers or training cells
for ponding of water and poor drainage concerns.

Moisture levels are elevated with dewpoints in the 60s, so
combine that with temperatures in the 80s to near 90, and it
will feel like a summer day.

The front starts to drop southeast tonight and will be oriented
from the Outer Banks of NC/Tidewater of VA southwest into
northern Georgia by dawn Monday. Showers/storms likely to fade
by midnight though another shortwave may slide more showers
toward WV to NC mountains around dawn Monday.

Lows will stay elevated though could be cooler north of I-64 with
mid to upper 50s, with most experiencing lower to mid 60s.

Fog or low clouds also may be an issue late tonight.

Forecast confidence is average on all elements.

&&

.SHORT TERM /MONDAY THROUGH WEDNESDAY/...
As of 405 AM EDT Sunday...

     Cooler but still wet this week...

On Monday a frontal boundary slowly settles to our south while it
pushes against ridging off the southeast coast. Behind the front, a
separate area of surface high pressure moves from the Midwest to
southeastern Canada and northeast CONUS. By Tuesday, this high
pressure is in a position set up wedging in our area. The cooler air
behind the front will be reinforced by this wedge to drop temps into
the 60s and 70s for this entire forecast period.

As is common with CAD situations, moist air overrunning the wedged
airmass will support a rainy situation through Wednesday.
Instability will be limited in this setup, but a few thunderstorms
may form up Tuesday and Wednesday afternoon. The wedge will be
shortlived as a strong upper trough and associated frontal system
are progged to approach the area by late Wednesday, which will
quickly usher out the wedging high pressure.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SATURDAY/...
As of 405 AM EDT Sunday...

     Slow moving front late week, then a break over the weekend...

A deep trough will usher a front through our forecast area in the
latter half of the week. Successive model runs continue to slow this
system, bringing it over us Thursday and potentially not totally
exiting until Friday afternoon. The improved dynamics associated
with this front versus the CAD earlier in the week should lend
itself to increased chances of convection Thursday and Friday.
Behind the front on Saturday and Sunday, we will finally see a break
from this week's largely wet forecast. A post frontal surface high
will help keep precip chances low for the weekend. Temperatures
throughout this forecast period will vary somewhat day to day, but
mostly be around or just above normal for late May.

&&

.AVIATION /14Z SUNDAY THROUGH THURSDAY/...
As of 1045 AM EDT Sunday...

Low clouds across southside VA and piedmont of NC are
dissipating quickly and should be gone by 16Z/Noon. After
16Z/Noon expecting cloud buildups over the mountains with
thunderstorms developing. Expectation is for scattered to
numerous showers/storms this afternoon and evening. Mean wind is
245 degrees at 16kts. Showers/storms will persist until loss of
daytime heating, generally diminishing after 00z/8PM.

Fog and low clouds may impact terminals again late tonight with
the higher confidence in the west, though low cigs are possible
in the east as this tends to occur after a front moves through.

Extended Aviation Discussion...

Areas of Sub- VFR conditions are expected through Monday
associated with the showers/thunderstorms.

Models suggest the front may stall south of the region Monday.
If this occurs, then clouds and showers may linger into mid-week
with areas of sub-VFR.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...WP
NEAR TERM...PM/WP
SHORT TERM...VFJ
LONG TERM...VFJ
AVIATION...PM
Hazardous weather outlook, May 22, 3:18 AM EST, 10 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
418 AM EDT Sun May 22 2022

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-230830-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
418 AM EDT Sun May 22 2022

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...Today and tonight.

Thunderstorms this afternoon and evening could become strong to
severe. Isolated damaging winds will be the main threat. Heavy
rainfall could also lead to localized flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 22, 1:02 PM EST, 46 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
202 PM EDT Sun May 22 2022

WVZ042>044-221830-
Mercer WV-Summers WV-Monroe WV-
202 PM EDT Sun May 22 2022

...A strong thunderstorm will impact portions of
southern Summers, central Mercer and southwestern Monroe Counties
through 230 PM EDT...

At 201 PM EDT, Doppler radar was tracking a strong thunderstorm over
Camp Creek, moving east at 40 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Princeton...
Athens...
Pipestem...
Camp Creek...
Red Sulphur Spring...
Camp Creek State Park...
and Buck.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3751 8122 3752 8121 3770 8078 3746 8058
      3743 8062 3741 8081 3742 8083 3743 8086
      3740 8087 3735 8118 3750 8125
TIME...MOT...LOC 1801Z 251DEG 35KT 3748 8111

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

ET
Special weather statement, May 22, 1:07 PM EST, 41 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
207 PM EDT Sun May 22 2022

NCZ001-002-019-221845-
Ashe NC-Wilkes NC-Alleghany NC-
207 PM EDT Sun May 22 2022

...A strong thunderstorm will impact portions of
Alleghany, northeastern Wilkes and eastern Ashe Counties in
northwestern North Carolina through 245 PM EDT...

At 207 PM EDT, Doppler radar was tracking a strong thunderstorm over
Laurel Springs, moving east at 15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Sparta...
Jefferson...
Laurel Springs...
Glendale Springs...
Mc Grady...
Roaring Gap...
and Stone Mountain State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3646 8149 3657 8123 3656 8102 3646 8096
      3645 8098 3642 8096 3640 8097 3638 8094
      3629 8139
TIME...MOT...LOC 1807Z 252DEG 13KT 3642 8132

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

ET
Special weather statement, May 22, 1:11 PM EST, 37 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
211 PM EDT Sun May 22 2022

WVZ043-507-508-221845-
Western Greenbrier WV-Summers WV-Eastern Greenbrier WV-
211 PM EDT Sun May 22 2022

...A strong thunderstorm will impact portions of
western Greenbrier and northeastern Summers Counties through 245 PM
EDT...

At 210 PM EDT, Doppler radar was tracking a strong thunderstorm near
Rainelle, moving east at 20 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Rainelle...
Rupert...
Quinwood...
Asbury...
Bingham...
Elton...
and Lawn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3819 8050 3773 8058 3782 8089 3784 8089
      3787 8081 3787 8075 3795 8081 3799 8077
      3799 8079 3802 8080 3804 8083 3806 8080
      3806 8082 3805 8084 3806 8086 3810 8085
      3808 8071 3817 8057
TIME...MOT...LOC 1810Z 277DEG 17KT 3790 8078

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

ET
Special weather statement, May 22, 1:29 PM EST, 19 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
229 PM EDT Sun May 22 2022

VAZ010-011-013-221900-
Giles VA-Pulaski VA-Bland VA-
229 PM EDT Sun May 22 2022

...A strong thunderstorm will impact portions of
northwestern Pulaski, southwestern Giles and northeastern Bland
Counties through 300 PM EDT...

At 229 PM EDT, Doppler radar was tracking a strong thunderstorm over
White Gate, or 7 miles west of Poplar Hill, moving east at 25 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Pearisburg...
Poplar Hill...
Long Spur...
Mechanicsburg...
Thessalia...
Bane...
and White Gate.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3710 8095 3725 8097 3734 8068 3712 8061
TIME...MOT...LOC 1829Z 263DEG 22KT 3718 8086

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

ET
Special weather statement, May 22, 1:43 PM EST, 5 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
243 PM EDT Sun May 22 2022

VAZ033-221915-
Franklin VA-
243 PM EDT Sun May 22 2022

...A strong thunderstorm will impact portions of
southeastern Franklin County through 315 PM EDT...

At 243 PM EDT, Doppler radar was tracking a strong thunderstorm near
Ferrum, moving east at 15 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Rocky Mount...
Sydnorsville...
Ferrum...
and Sontag.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3684 8004 3699 8008 3703 7977 3685 7967
TIME...MOT...LOC 1843Z 271DEG 11KT 3692 7992

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

ET
Special weather statement, May 22, 1:46 PM EST, 2 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
246 PM EDT Sun May 22 2022

WVZ507-508-221915-
Western Greenbrier WV-Eastern Greenbrier WV-
246 PM EDT Sun May 22 2022

...A strong thunderstorm will impact portions of
central Greenbrier County through 315 PM EDT...

At 246 PM EDT, Doppler radar was tracking a strong thunderstorm over
Renick, moving east at 25 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Renick...
Neola...
Falling Spring...
Beartown State Park...
Rorer...
Alvon...
and Frankford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3808 8031 3805 8026 3804 8022 3804 8016
      3806 8011 3806 8009 3788 8014 3787 8016
      3784 8018 3790 8048 3808 8045
TIME...MOT...LOC 1846Z 278DEG 20KT 3799 8038

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

ET

The radar

The Roanoke radar (KFCX), 108 km away, was scanning. The volume nearest the first event began at 18:46 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Greenbrier

When
May 22, 1:48 PM EST
Where
Greenbrier County, 1.33 mi NE of Renick
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
37.992, -80.350

Multiple trees reported down due to thunderstorm winds. One of the trees fell on a power line.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2022Every state in 2022This day in weather historyWarnings in West Virginia, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1023197.